Access

You are not currently logged in.

Access your personal account or get JSTOR access through your library or other institution:

login

Log in to your personal account or through your institution.

Dependence Structure and Risk Measure

Thierry Ané and Cécile Kharoubi
The Journal of Business
Vol. 76, No. 3 (July 2003), pp. 411-438
DOI: 10.1086/375253
Stable URL: http://www.jstor.org/stable/10.1086/375253
Page Count: 28
Subjects: Business Finance
Find more content in these subjects: Business Finance
  • Download PDF
  • Add to My Lists
  • Cite this Item
We're having trouble loading this content. Download PDF instead.

Abstract

Understanding the relationships among multivariate assets would help one greatly about how best to position one’s investments and enhance one’s financial risk protection. We present a new method to model parametrically the dependence structure of stock index returns through a continuous distribution function, which links an n‐dimensional density to its one‐dimensional margins. The resulting multivariate model could be used in a wide range of financial applications. Focusing on risk management, we show that a misspecification of the dependence structure introduces, on average, an error in Value‐at‐Risk estimates.

Notes and References

This item contains 18 references.

References
  • ['Cook, R. D., and Johnson, M. E. 1981. A family of distributions for modeling non‐elliptically symmetric multivariate data. Journal of the Royal Statistical Society B 43:210–18.']
  • ['Deheuvels, P. 1979. La fonction de dépendance empirique et ses propriétés—un test non paramétrique d’indépendance. Académie Royale de Belgique—Bulletin de la Classe des Sciences, 5th ser., 65:274–92.']
  • ['Deheuvels, P. 1981. A non parametric test for independence. Publications de l’Institut de Statistique de l’Université de Paris 26:29–50.']
  • ['Durrleman, V.; Nikeghbali, A.: and Roncalli, T. 2000. Which copula is the right one? Working paper. Paris: Credit Lyonnais, Groupe de Recherche Opérationnelle.']
  • ['Embrechts, P.; McNeil, A.; and Straumann, D. 1999. Correlation: Pitfalls and alternatives. Risk Magazine 12 (May): 69–71.']
  • ['Frank, M. J. 1979. On the simultaneous associativity of F(x, y) and \n\\documentclass{aastex}\n\\usepackage{amsbsy}\n\\usepackage{amsfonts}\n\\usepackage{amssymb}\n\\usepackage{bm}\n\\usepackage{mathrsfs}\n\\usepackage{pifont}\n\\usepackage{stmaryrd}\n\\usepackage{textcomp}\n\\usepackage{portland,xspace}\n\\usepackage{amsmath,amsxtra}\n\\usepackage[OT2,OT1]{fontenc}\n\\newcommand\\cyr{\n\\renewcommand\\rmdefault{wncyr}\n\\renewcommand\\sfdefault{wncyss}\n\\renewcommand\\encodingdefault{OT2}\n\\normalfont\n\\selectfont}\n\\DeclareTextFontCommand{\\textcyr}{\\cyr}\n\\pagestyle{empty}\n\\DeclareMathSizes{10}{9}{7}{6}\n\\begin{document}\n\\landscape\n$x+y-F( x,\\,y) $\n\\end{document}\n. Aequationes Mathematica 19:194–226.']
  • ['Frees, E., and Valdez, E. 1998. Understanding relationships using copulas. North American Actuarial Journal 2:1–25.']
  • ['Gumbel, E. J. 1960. Bivariate exponential distributions. Journal of the American Statistical Association 55:698–707.']
  • ['Joe, H. 1997. Multivariate Models and Dependence Concepts. London: Chapman & Hall.']
  • ['Joe, H., and Xu, J. 1996. The estimation method of inference functions for margins for multivariate models. Technical Report no. 166. Vancouver: University of British Columbia, Department of Statistics.']
  • ['Li, D. 2000. On default correlation: A copula function approach. Journal of Fixed Income 1 (March): 43–54.']
  • ['Longin, F., and Solnik, B. 2001. Extreme correlation of international equity markets. Journal of Finance 41, no. 2:649–76.']
  • ['Nelsen, R. 1999. An Introduction to Copulas. Lecture Notes in Statistics, vol. 139. New York: Springer.']
  • ['Poon, S. H.; Rockinger, M.; and Tawn, J. 2000. New measures for international stock markets extreme‐value dependency. Working Paper no. 719. Paris: HEC School of Management.']
  • ['Silverman, B. W. 1986. Density Estimation for Statistics and Data Analysis. London: Chapman & Hall.']
  • ['Sklar, A. 1959. Fonctions de répartition à n dimensions et leurs marges. Publications de l’Institut de Statistique de l’Université de Paris 8:229–31.']
  • ['Sklar, A. 1973. Random variables, joint distribution functions and copulas. Kybernetika 9:449–60.']
  • ['Yi, W., and Bier, V. 1998. An application of copulas to accident precursor analysis. Management Science 44, no. 12:257–70.']